21 October 2016Last updated

Features | People

Ask the expert: I’m losing hair after going on a diet!

Excessive hair loss is a highly challenging condition

Dr Ikramullah Al Nasir
30 May 2016 | 04:31 pm

I’m 27 years old. Two years back, I went on a crash diet, after which I started losing hair, so much so that my scalp has started to show now. I’ve visited a few doctors who prescribed minoxidil, but the problem is getting worse. Please help.

Excessive hair loss is a highly challenging condition. From your letter my diagnostic impression is that you are most likely suffering from a condition called telogen effluvium – Latin for ‘flooding of hair’. In this condition, sufferers usually complain of a sudden onset of excessive hair loss. This is usually due to disturbances in normal hair growth cycle.

In ordinary conditions we tend to lose 100-150 strands of hair everyday, and this can reach up to 200-plus on the day of shampooing. However, in TE, it tends to increase significantly. Among the known causative factors, going through crash diet plans is one of the common, as the hair growth cycle undergoes disruption due to the body’s metabolic derangement. A disproportionately high number of hair strands then starts falling excessively.

Telogen effluvium can also affect individuals with acute or chronic systemic diseases, particularly connective tissue disorders (females are eight-10 times more vulnerable than males), hormonal or metabolic disorders including malabsorption syndromes, those consuming various medications including oral contraceptive pills and a large number of other drugs, even commonly used painkillers.

An eroded status of one’s psychological well-being, for example severe stress, anxiety or depression, also plays a significant role.

As for the treatment of your condition, I recommend you visit a good dermatologist who could thoroughly perform a dermatological examination/skin biopsy, if needed, of your scalp to rule out any skin-specific diseases. Certain blood investigations will also be required. This is the only professional approach to try to reverse your condition. As, in cases of severe hair loss, any effective and successful treatment is only possible when a detected cause can be fully treated and cured. In the meantime for symptomatic treatment whatever you have been prescribed before, including topical minoxidil, appears to be an appropriate option to be continued with until your dermatologist designs a more specialised treatment plan for you.

Got a problem?

Email your queries to

Dr Ikramullah Al Nasir

Dr Ikramullah Al Nasir

is a specialist dermatologist and founder and president of Dermacare Skin Health Services.